Michigan, 2017

Hail and Damaging Winds in Michigan, June 16, 2017

June 16, 2017 · NWS MQT · 3 events in 2 counties and zones

An upper disturbance moving along a stalled out frontal boundary produced severe thunderstorms over south central Upper Michigan on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving along a stalled out frontal boundary produced severe thunderstorms over south central Upper Michigan on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 5:26 AM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 5:26 AM CST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
726 AM EDT Fri Jun 16 2017

.SHORT TERM...(Today and tonight)
Issued at 509 AM EDT FRI JUN 16 2017

WV imagery and RAP analysis indicated a mid/upper level low over
nw Ontario with a mainly zonal pattern across the nrn CONUS. a
weak shrtwv supported isold light showers near Marquette and MNM.
Other weak shrtwvs were located upstream over ND and MN. At the
surface, a weak trouigh extended into nw MN from low pressure over
nw Ontario. Otherwise, mainly clear skies prevailed but abundant
low level moisture over the ern cwa has brought some patchy dense
fog to ESC/ISQ/ERY.

Today, Similar to yesterday, the combination of a weak shrtwv,
daytime heating and lake breeze boundaries will support sct
shra/tsra this afternoon. The greatest coverage is expected again
from near MQT to P53/Grand Marais and southward toward ESC. Since
dewpoints are mainly in the upper 50s to around 60 today,
compared to the mid and upper 60s yesterday over interior cntrl
locations, instability will not be as strong. Nevertheless, MLCAPE
values of 1000-1500 J/Kg are possible cntrl this afternoon
(compared to 2000-3000 J/Kg Thursday) which along with 0-6km shear
values in the 30-40 knot range could support some stronger storms
with gusty winds and small hail.

Tonight, a more signficant shortwave trough along with a broad 850-
700 mb WAA and 305k-310k isentropic lift will support increasing
rain chances over mainly the east half of Upper Michigan. There will
also be enough elevated instability for isold tsra.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM EDT FRI JUN 16 2017

Upper level troughing over Mantioba and northern Ontario into the
weekend will keep persistent chances for showers and possible
thunderstorms through the weekend. Greatest chances of showers and
thunderstorms occur Sat aftn into Sun morning as stronger
shortwave slides along in the base of the mean troughing from
northern Plains to the Upper Great Lakes. Small risk of severe
storms on Sat aftn and evening as shortwave arrives over western
Upper Michigan along with weaker sfc wave of low pressure. MLCape
up to 1500j/kg and deep layer shear over 40 kts seems sufficient
enough for organized storms especially over central and east
forecast area. Weakish mid level lapse rates less than 6C/km point
to pulsy type setup for the stronger thunderstorms. Light gradient
winds likely will lead to some lake breezes and that may provide
a focus for thunderstorms. Highs well into the 70s and lower 80s
away from lake moderation. Dwpts into the upr 50s to lower 60s
will result in a humid day.

As the shortwave moves through the area Sat night, sfc low and
associated cold front sharpen up while heading to eastern Upper
Michigan Sun morning. Steeper mid level lapse rates tied to the
shortwave trough and effective shear over 30 kts may lead to
stronger storms even in the overnight hours Sat night into Sun
morning as the sfc low moves through. Still could be some showers
around Sun aftn but limited sfc based Cape of mainly less than
500j/kg should keep potential for thunder low. Sfc low possibly
enhanced some by convection passing to the northeast of forecast
area on Sun will drag cooler air over Upper Michigan. Expect highs
in the 60s west and north behind the sfc low/cold front and maybe
reaching 70s scntrl before falling off in the aftn after the front
moves through. As the cold air arrives, expect breezy conditions
with gusts up to 25 mph to develop in the aftn. The gusty winds and
building waves on Lk Superior could result in elevated swim risk for
Alger county beaches of Lk Superior late Sun aftn into Sun evening.

Upper low over Manitoba and northern Ontario remains in place early
next week. Main sfc low will lift toward Hudson Bay. Result will be
some showers at times in weakly cyclonic low level flow. Stronger
shortwaves rotating around the upper low will lead to better chances
of rain especially if timing coincides with peak heating in the aftn.
Daytime highs will be blo normal both Mon and Tue with upper low in
the vcnty. Weak ridging aloft and sfc ridge should lead to dry day
on Wed with temps near seasonal norms, then another system moving in
to end the week should bring warmer temperatures along with chances
for showers and thunderstorms.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 726 AM EDT FRI JUN 16 2017

Expect VFR conditions through the forecast period. Some showers and
isolated thunderstorms are expected to develop this afternoon, but
given uncertainty in coverage no more than VCSH was mentioned at
KIWD and KSAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 509 AM EDT FRI JUN 16 2017

The pressure gradient will remain weak today with winds remaining 20
knots or less. Winds will increase again this weekend as a low
pressure system develops over the Upper Peninsula and Lake Superior.
This will give wind gusts into the 20 to 25 knot range by Sunday.
The wind direction will depend on the final track and placement of
the low.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JLA
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jun 16, 2:53 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
453 AM EDT Fri Jun 16 2017

MIZ001>007-009>014-084-085-171200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
453 AM EDT Fri Jun 16 2017 /353 AM CDT Fri Jun 16 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon through
tonight. Some storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday into Saturday night.
Some storms may produce small hail and gusty winds.

More thunderstorms are possible Tuesday and Thursday, especially
during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or strong
winds from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-171200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
453 AM EDT Fri Jun 16 2017 /353 AM CDT Fri Jun 16 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon through tonight,
especially this afternoon into early this evening along the south
shore of Lake Superior from Marquette to Whitefish Point. Some
storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday into Saturday evening.
Some storms may produce small hail and gusty winds.

Fog may be dense at times Saturday night through Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-171200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
453 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Expect patchy dense fog this morning. Scattered thunderstorms are
expected late this afternoon with isolated thunderstorms tonight.
Some storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday into Saturday night.
Some storms may produce small hail and gusty winds. Patchy fog
could be dense Saturday night into Sunday morning.

More thunderstorms are possible Tuesday and Thursday, especially
during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLA

The radar

The Marquette radar (KMQT), 88 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dickinson

When
June 16, 11:45 AM CST to 11:49 AM CST
Where
Dickinson County, 1.19 mi NW of Norway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.790, -87.940

The trained spotter near Norway reported nickel sized hail.

Thunderstorm Wind, Menominee

When
June 16, 2:45 PM CST to 2:50 PM CST
Where
Menominee County, 1.61 mi ENE of Banat
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
45.530, -87.670

There was a public report of a large tree broken near the base near the town of Banat. The tree was estimated to be ten inches in diameter.

Thunderstorm Wind, Menominee

When
June 16, 3:19 PM CST to 3:25 PM CST
Where
Menominee County, 1.38 mi S of Fox
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
45.460, -87.320

There were several trees down along Highway M-35 from thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708079, 708080, 708081.